We use cookies to ensure that we give you the best experience on our website. If you continue to use this site we will assume that you are happy with this. Read more about our cookies.

The Menopause Exchange Blog

MENOPAUSE ‘ASK THE EXPERTS’ QUESTIONS & ANSWERS

The following ‘Ask the Experts’ questions were sent in to The Menopause Exchange by our members, the answers were provided by our ‘Ask the Experts’ panel and included in issue 78 (autumn 2018) of The Menopause Exchange newsletter. If you would like to read the questions and answers in the latest issue of The Menopause Exchange newsletter sign up for FREE emailed newsletters.

I’m taking thyroxine tablets for hypothyroidism and I’m thinking of going on HRT to help my night sweats. Will HRT have any effect on the thyroxine I’m taking?

Dr Kathryn Clement, consultant in sexual and reproductive healthcare, replies:

HRT can increase a protein in your blood that binds to thyroxine hormone. This means that you have less free thyroid hormone in your blood, so thyroxine tablets don’t work so well. You should have your thyroid levels checked four to six weeks after starting HRT to see if these have dropped and whether you should be taking a higher dose of thyroxine. This varies from person and person and also depends on which preparation you’re taking. It’s always wise to get your thyroxine levels checked after you’ve started a new HRT product or changed the dose or type of preparation. There are plenty of women who take both HRT and thyroxine so it shouldn’t put you off trying HRT.

I’m a practice nurse in a GP practice. I’m finding that more and more women are experiencing menopause symptoms in their 60s. What’s the best advice to give them?

Kathy Abernethy, senior nurse specialist, replies:

Women are certainly coming forward for help in their 60s, and it does seem that the symptoms can last that long. There’s a cohort of women who were aged 45 to 50 when the WHI studies came out in 2002 and 2004 and who avoided using HRT for 10 years or more, rightly or wrongly. Some of these women now wonder if they may be able to use HRT after all. If a woman is over 60 and her symptoms are still troublesome, she should ask a healthcare professional for advice. Starting HRT in your 60s isn’t out of the question, especially within 10 years of actual menopause, but a careful risk-benefit assessment is necessary to ensure it’s appropriate. Lower doses, along with transdermal routes (such as patches) are recommended if HRT is used. For some women, existing medical conditions may suggest caution. If necessary, refer to a specialist if you have one nearby.

I get lots of cysts in my breasts. About three years ago, when I had a large cyst, I had a mammogram. I’ve been told it’s quite normal to get more and more cysts as you get older, and mine are syringed to relieve the pain. The trouble is that I’m getting more and more cysts, they’re rather large, at least an inch in circumference, and can get quite painful. Is there anything I can do to stop them or to relieve the symptoms?

Dr Jenifer Worden, GP, replies:

Breast cysts are the most common cause of breast lumps in women aged 30 to 50 and can be most troublesome around the peri-menopause. Caused by hormonal changes, they used to be considered part of a condition called ‘fibrocystic disease’ or ‘fibroadenosis’. These days, doctors use the medical term ‘Aberrations in the Normal Development and Involution of the Breast’ or ANDI, as the cysts aren’t a disease but are part of the normal ageing process all women go through. Breast cysts settle down after the menopause, when the hormonal fluctuations causing them reduce. There’s nothing you can specifically do to stop cysts, although some women find an evening primrose oil supplement (daily dose of 240mg gamma linolenic acid) is helpful. All breast lumps lasting for longer than a couple of weeks should be checked by a doctor or suitably qualified healthcare professional.

I’ve had breast cancer and I’m taking tamoxifen tablets. They’re giving me hot flushes. I’ve read about the use of phytoestrogens, both in foods and as supplements, to help hot flushes. Because of my breast cancer, are they safe for me?

Kathy Abernethy, senior nurse specialist, replies:

Although there’s no evidence that phytoestrogens may be harmful if you take them, there also isn’t sufficient evidence to reassure women that they’re safe to use after breast cancer. Most cancer doctors and menopause clinicians suggest you avoid taking phytoestrogen supplements, although normal dietary intake is fine. Other prescribed treatments may help, so ask your doctor for support and advice.

Copyright © The Menopause Exchange 2019

 

 

Tags: , , , , , , , , ,

Privacy Policy & Disclaimer | © The Menopause Exchange